Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS El Paso, TX

June 18, 2022Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 18, 2022, 3:30 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2022, 3:30 PM MDT (21:30 UTC)
Expired
Jun 18, 2022, 6:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 160 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WGUS54 KEPZ 182130
FFWEPZ
NMC017-051-190030-
/O.NEW.KEPZ.FF.W.0008.220618T2130Z-220619T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
330 PM MDT Sat Jun 18 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Northwestern Sierra County in south central New Mexico...
  Northern Grant County in southwestern New Mexico...

* Until 630 PM MDT.

* At 330 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Black Fire scar drainage. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

This warning replaces the two warnings currently out.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, roads, as
           well as other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Poverty Creek, Hermosa and Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rock slides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3320 10784 3320 10800 3348 10800 3348 10766
      3300 10760 3301 10784

FLASH FLOOD...RADAR INDICATED

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:15 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 18, 2:15 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
215 PM MDT Sat Jun 18 2022

.SYNOPSIS...
Daily rain chances will continue through at least Tuesday with the
highest potential for heavy rainfall Monday night and Tuesday.
Drier air will arrive on Wednesday bringing fewer storms to the
area. Highs will drop below normal before return to near or just
above normal mid to late next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
A steady and persistent north flow aloft continues today as the
region sit between an upper high over the Southern Plains and trough
along the Pacific coast. A persistent tap of Gulf moisture currently
positioned along the AZ/NM state line will be the focus for the
majority of thunderstorm activity again today.

Visible satellite imagery shows hints of an MCV moving northward
across southwest New Mexico near the Arizona state line. This may
act as a lifting mechanism for scattered thunderstorm development
this evening, primarily across portions of Grant and Hidalgo
Counties. Mesoanalysis shows higher moisture limited west of the Rio
Grande today, with precipitable water in excess of 1.0" and surface
dewpoints in the lower 50's. Plenty of available moisture will
increase the risk of localized flooding this evening, especially for
locations with poor drainage and mountain burn scars.

Widespread rain showers will likely stick around through the
nighttime hours today west of Deming. Mostly cloudy skies are
expected west of the Rio Grande with more partly cloudy and dry
conditions east. This will result in rather mild temperatures
overnight with lows in the upper 60's. Models suggest gusty outflow
winds will shift winds to the west this evening with gusts up to 30
mph, subsiding and becoming lighter after midnight.

Further progression of the Pacific trough over the northern Rockies
will shift the moisture plume eastward directly over the Rio Grande
on Sunday. This will help expand precipitation chances area wide
Sunday evening, with scattered showers and thunderstorms producing a
few areas of localized flooding. Temperatures will also be a bit
cooler, with lowland highs in the lower 90's.

&&

.LONG TERM...
A ridge to the east with a trough to the west has created a
decent monsoonal plume, and that will remain the story for much of
the long term. Starting off Sunday evening, the monsoonal plume
will still be focused more to the western half of the CWA but will
begin to make its eastward shift to cover more of the area. That
plume of moisture will essentially remain in place, covering much
of the CWA through at least Tuesday. Dew points will gradually
increase through this period as will PWAT values, starting in the
L to M50s late Sunday increasing to 60+ with PWAT values over
1.25" by Tuesday morning. Models are hinting at several rounds of
precip with the highest potential for heavy rain Monday night into
Wednesday morning. Other than some low level convergence, there
is no discernible trigger, so we could instead wind up with more
clouds and steady rains than a heavy rain threat. Nevertheless,
this period of the forecast will be monitored closely for whether
any flood watches are needed. With the increase in clouds, highs
will dip to below normal.

By Wednesday and especially Thursday, drier air will work into the
CWA from the southeast, pushing rain/storm chances back into
western zones and into AZ. Highs will warm back to near normal.
This drier pattern will finish out the period, with isolated
mountain/few lowland storms. GFS/ECMWF long term and CPC outlooks
indicate this lull won't last too long.

&&

.AVIATION...18Z TAF CYCLE
Light south flow aloft sustaining a plume of moisture across
western NM today, with scattered showers and thunderstorms
developing mostly west of the Rio Grande this evening. VCTS and
TEMPO TSRA included for TCS/DMN but left out of eastern airfields
due to lower confidence. Skies generally SCT-BKN120, mostly
overcast along AZ/NM state line after 00Z. Winds beginning 120-160
at 08-12KT, shifting to 260-300 at 12-20KT with gusts up to 25
knots after 00Z tonight due to thunderstorm outflow.

&&

.FIRE WEATHER...
Wetting rains and some much-needed relief from fire weather
conditions are expected this weekend as a Pacific low scoops deep
Gulf moisture into the region. Rain chances will be limited
primarily west of the Rio Grande tonight, spreading further east
into south-central NM and far west TX Sunday and Monday. Near normal
temperatures and mostly cloudy skies will promote better RH, with
midday values 25-35% and excellent overnight recoveries (60-75%). 20-
ft winds from the SW will keep smoke ventilation Very Good into
Sunday. Thunderstorm outflows may disrupt this prevailing flow,
however.

The primary hazard with storms this weekend will be flooding given
the anonymously high moisture profiles. High rain rates and the
potential for training storms will pose a risk of flash flooding,
especially for locations with poor drainage. Runoff is likely over
burn scars with any precipitation amounts greater than 0.50".

Rain chances will continue through area wide through Wednesday,
becoming more limited to western New Mexico late next week.
Widespread 7-day QPF of 1.00-1.50" of rainfall may be enough to put
an end to this very active fire weather season.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  96  73  93 /  20  50  60  50
Sierra Blanca           69  91  69  89 /   0  40  40  40
Las Cruces              69  94  68  90 /  30  50  60  40
Alamogordo              69  93  67  90 /  10  50  60  50
Cloudcroft              51  70  50  67 /  20  60  60  70
Truth or Consequences   70  89  68  86 /  50  50  50  50
Silver City             63  82  63  81 /  70  70  50  50
Deming                  67  91  65  89 /  60  50  60  40
Lordsburg               65  89  65  89 /  70  50  30  30
West El Paso Metro      74  95  74  92 /  20  60  60  40
Dell City               68  96  67  94 /   0  40  50  40
Fort Hancock            69  98  70  95 /   0  40  50  40
Loma Linda              68  89  67  86 /  10  50  60  50
Fabens                  72  97  72  95 /  10  50  60  40
Santa Teresa            69  94  69  91 /  30  60  70  50
White Sands HQ          74  93  75  89 /  30  60  70  50
Jornada Range           69  90  68  87 /  30  60  70  50
Hatch                   70  90  68  88 /  40  50  60  50
Columbus                70  92  70  89 /  60  60  60  40
Orogrande               71  94  70  91 /  10  50  60  50
Mayhill                 55  81  54  78 /  10  60  60  70
Mescalero               54  79  53  77 /  20  60  70  80
Timberon                54  79  53  76 /  10  60  60  70
Winston                 59  81  58  80 /  60  60  50  60
Hillsboro               66  87  65  85 /  60  50  50  50
Spaceport               67  89  65  86 /  30  50  60  50
Lake Roberts            56  83  56  82 /  60  70  40  50
Hurley                  62  87  61  86 /  70  60  40  50
Cliff                   52  92  50  91 /  60  60  20  30
Mule Creek              59  84  60  85 /  60  60  10  20
Faywood                 64  86  64  84 /  70  60  50  50
Animas                  64  90  64  90 /  70  50  40  40
Hachita                 65  89  65  88 /  70  50  50  40
Antelope Wells          64  89  65  87 /  70  60  60  60
Cloverdale              61  85  62  85 /  70  60  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

30-Dennhardt/34-Brown
Hazardous weather outlook, Jun 18, 11:09 AM MDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Sat Jun 18 2022

NMZ409>417-TXZ418>424-191715-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sat Jun 18 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms are expected this afternoon
with the highest chances over area mountains. Gusty outflow winds
and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain chances will continue area wide Sunday and Monday with deep
moisture overhead. High rain rates will increase the risk of
flash flooding, especially for areas with poor drainage and forest
burn scars. Widespread rain showers are likely Monday night into
Tuesday morning. Arroyos and low water crossings may become
impassable. Gusty outflow winds and small hail will also be
possible around stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

NMZ401>408-191715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-
1109 AM MDT Sat Jun 18 2022

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon across southwest New Mexico. High rain rates will
increase the risk of flash flooding, especially for areas with
poor drainage and forest burn scars. Arroyos and low water
crossings may become impassable. Gusty outflow winds and small
hail will also be possible around stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain chances will continue area wide Sunday and Monday with deep
moisture overhead. High rain rates will increase the risk of
flash flooding, especially for areas with poor drainage and forest
burn scars. Widespread rain showers are likely Monday night into
Tuesday morning. Arroyos and low water crossings may become
impassable. Gusty outflow winds and small hail will also be
possible around stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

Dennhardt

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:03 PM MDTFlash Flood WarningEPZSierra3 hr
Jun 18, 1:26 PM MDTFlash Flood WarningEPZSierra3 hr
Jun 18, 1:33 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 18, 5:10 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.